U.S. doctors online nowAsk doctors free
CA
A 45-year-old member asked:

Why would cirrhosis cause hyperprolactinemia?

2 doctor answers4 doctors weighed in
Dr. Michio Abe
Internal Medicine 26 years experience
Increased estrogen: Liver normally metabolizes estrogen. With cirrhosis, estrogen levels become elevated as liver cannot break it down. The production of prolactin is stimulated in the pituitary as a result of increased estrogen.
Dr. Alan Wartenberg
A Verified Doctoranswered
A US doctor answeredLearn more
Several reasons: The etiology of this is not entirely clear, but it appears that cirrhosis interferes with normal brain Dopamine levels, and prolactin was once known as Dopamine inhibiting factor (before it was discovered to be a discrete hormone of its own and its structure figured out). In addition, the high levels of estrogen which occur because the liver doesn't metabolize it right also increases prolactin.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

Related questions

A 16-year-old male asked:
2 doctor answers2 doctors weighed in
A member asked:
1 doctor answer1 doctor weighed in
A 36-year-old member asked:
2 doctor answers3 doctors weighed in
A 48-year-old member asked:
3 doctor answers5 doctors weighed in
A 31-year-old member asked:
1 doctor answer1 doctor weighed in

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Aug 14, 2017
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits - just $39!
50% off with $15/month membership

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.